A Boston physician developed a severe allergic reaction moments after taking the Moderna COVID-19 vaccine on Thursday.
Dr. Hossein Sadrzadeh’s reaction is the first recorded adverse reaction to the Moderna vaccine in the first week of its country-wide rollout, The New York Times reported. (RELATED: Pharmacist Accidentally Injected With Quadruple The Amount Of COVID-19 Vaccine He Was Supposed To Receive)
NEW: A doctor in Boston says he had a severe allergic reaction after receiving his first dose of Moderna’s vaccine. Most people with allergies shouldn’t worry, experts say, but cases like this need further investigation.https://t.co/heKEhb0WgX— Katherine J. Wu, Ph.D. (@KatherineJWu) December 25, 2020
In an interview, the Boston Medical Center geriatric oncologist, who’s allergic to shellfish, recounted that he immediately underwent a “severe reaction” post-inoculation, experiencing dizziness and his heart racing, according to the NYT.
Boston Medical Center spokesperson David Kibbe said Friday that Dr. Sadrzadeh “was allowed to self-administer his personal epi-pen. He was taken to the Emergency Department, evaluated, treated, observed, and discharged. He is doing well today.”
According to the NYT, Moderna and the U.S. Food and Drug Administration (FDA) have not commented on Sadrzadeh’s case.
Distribution of Moderna’s vaccine in the country has already begun after the FDA granted it emergency approval last Friday.
According to the NYT, before Sadrzadeh’s incident, much of the reports of adverse reactions centered on the Pfizer vaccine.
The link between anaphylaxis and PEG in Pfizer/BioNTech vaccine remains murky, but @Jopdevrieze takes a smart, careful look at evidence and theories. If connection is real, expect it to surface soon in Moderna vaccinees. If it doesn’t, rethink culprit.https://t.co/eFxYbyvc31— Jon Cohen (@sciencecohen) December 22, 2020
Right now, the FDA is examining around five allergic reactions in the country that occurred after individuals were vaccinated with the Pfizer and BioNTech SE’s COVID-19 vaccine, according to an FDA statement last week, Reuters reported.
Earlier this month, health care workers in the United Kingdom suffered anaphylaxis — a severe, potentially lethal allergic reaction — after taking the Pfizer vaccine, according to the NYT.